Brownian motion of an asymmetrical particle in a potential field

Grima, R.; Yaliraki, S. N.
August 2007
Journal of Chemical Physics;8/28/2007, Vol. 127 Issue 8, p084511
Academic Journal
It is well known that a free ellipsoidal Brownian particle exhibits anisotropic diffusion for short times which changes to isotropic at long times, and, that the long-time diffusion coefficient is an average of the translational diffusion coefficients along the different semiaxes of the particle. We show analytically that in the presence of external forces, the long-time diffusion coefficient is different from that of a free particle. The magnitude of the difference in the two diffusion coefficients is found to increase proportionately with the particle’s asymmetry, being zero only for a perfectly spherical Brownian particle. It is also found that, for asymmetrical particles, the application of external forces can amplify the non-Gaussian character of the spatial probability distributions which consequently delays the transition to the classical behavior. We illustrate these phenomena by considering the quasi-two-dimensional Brownian motion of an ellipsoidal rigid particle in linear and harmonic potential fields. These two examples provide insight into the role played by particle asymmetry in electrophoresis and microconfinement due to a laser trap or due to intracellular macromolecular crowding.


Related Articles

  • On the infinite divisibility of squared Gaussian processes. Eisenbaum, Nathalie // Probability Theory & Related Fields;2003, Vol. 125 Issue 3, p381 

    We show that fractional Brownian motions with index in (0,1] satisfy a remarkable property: their squares are infinitely divisible. We also prove that a large class of Gaussian processes are sharing this property. This property then allows the construction of two-parameters families of processes...

  • Scanning Brownian processes. Adler, Robert J.; Pyke, Ron // Advances in Applied Probability;Jun97, Vol. 29 Issue 2, p295 

    Describes how a Gaussian random field is obtained by associating a random field with the value of a set-indexed Brownian motion on the translate of some scanning set. Definition of quadratic variation; Examination of the validity of assumptions made; Application of convex polygons.

  • Non-Gaussian density processes arising from non-poisson... Feldman, Raisa E.; Iyer, Srikanth K. // Journal of Applied Probability;Mar1998, Vol. 35 Issue 1, p213 

    Studies a Gaussian distribution-valued process, the Brownian density process. How the appropriate change in the initial distribution of the infinite particle system, the limiting density is non-Gaussian; Results of the study.

  • Integration questions related to fractional Brownian motion. Pipiras, Vladas; Taqqu, Murad S. // Probability Theory & Related Fields;2000, Vol. 118 Issue 2, p251 

    Let {B[sub H] (u)}[sub u] [sub ∈ℝ] be a fractional Brownian motion (fBm) with index H∈(0, 1) and

  • Collective transport in locally asymmetric periodic structures. Derenyi, I.; Tegzes, P.; Vicsek, T. // Chaos;Sep98, Vol. 8 Issue 3, p657 

    Examines the cooperative effects in fluctuation driven transport arising from the interaction of a large number of Brownian particles. Motion of a single particle; Collective behavior of finite-sized particles; Fluctuating driving force for the motion of each particle.

  • Annihilation of Brownian particles on randomly distributed traps during anisotropic diffusion. Berezhkovskii, A. M.; Makhnovskii, Yu. A.; Ovchinnikov, A. A. // JETP Letters;9/10/97, Vol. 66 Issue 5, p387 

    The effect of diffusion anisotropy on the long-time asymptotic behavior of the survival probability of a Brownian particle among randomly distributed traps is discussed. � 1997 American Institute of Physics.

  • Dimensional Properties of Fractional Brownian Motion. Dong Sheng Wu; Yi Min Xiao // Acta Mathematica Sinica;Apr2007, Vol. 23 Issue 4, p613 

    Let B α = { B α ( t), t ∈ ℝ N } be an ( N, d)-fractional Brownian motion with Hurst index α ∈ (0, 1). By applying the strong local nondeterminism of B α , we prove certain forms of uniform Hausdorff dimension results for the images of B α when N > αd. Our...

  • Stochastic Complex K-Theories: Chern Character and Bott Periodicity. L�andre, R�mi // Letters in Mathematical Physics;Jun2003, Vol. 64 Issue 3, p185 

    We define complex K-theories on the Brownian bridge by using random projectors which belong to all the Sobolev spaces on the loop space. We define a stochastic Chern character associated to a stochastic bundle in this sense and prove a complex Bott periodicity theorem.

  • Functional Law for the Anticipating Ornstein-Uhlenbeck Process. Stoica, George // Acta Applicandae Mathematica;May2009, Vol. 106 Issue 2, p275 

    We prove a functional law of simple logarithm for the Ornstein-Uhlenbeck process with anticipating initial data.


Read the Article


Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics